Hail, Dickinson
- When
- May 11, 5:14 PM CST
- Where
- Dickinson County, 4 mi SE of Talmage
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.000, -97.200
Thunderstorms developed over north central Kansas the afternoon of the 11th. Some became severe and produced occasional reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed over north central Kansas the afternoon of the 11th. Some became severe and produced occasional reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 11, 3:18 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED LAST PGGH KEPT PRECIP SAT.
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT SAT MAY 11 2002
SHORT TERM CONCERNS ARE BOUNDARY PUSHING ACROSS CWA DURING THE
EVENING AND SEVERE WEATHER SPROUTING UP. NEXT MORE WIDESPREAD
CONCERN IS FLOODING POTENTIAL OVERNIGHT INTO SUNDAY MORNING.
RADAR SHOWING CELLS BEGINNING TO FIRE IN SUNSHINE AHEAD OF BOUNDARY
IN NORTH CENTRAL. LOOKS TO BE AN ACTIVE EVENING AND OVERNIGHT.
WITH MODELS SLOWER TO BRING MAIN WAVE ACROSS. GIVEN LAST NIGHTS
RAINFALL WILL EXPAND FLOOD WATCH A COUPLE COUNTIES NORTH AND WEST
AND WILL CONTINUE INTO SUNDAY MORNING. ETA GIVING OVER 2 TO OVER 4
INCHES OF PRECIP ON QPF OVER PARTS OF CWA NEAR INTERSTATE 70.
WILL LINGER PRECIPITATION ACROSS NORTH CENTRAL SUNDAY...AND INTO
PARTS OF NORTHEAST KANSAS SUNDAY NIGHT. TEMP WISE...FAVORING THE
MESOETA TEMPS FOR LOWS OVERNIGHT...SIMILAR TO GOING FORECAST. WILL
GO A TAD HIGHER ON HIGHS FOR SUNDAY THEN MAV/FWC.
FOR LATER PERIODS...BRAKE IN ACTION UNTIL WEDNESDAY NIGHT WHEN
LATEST EXTENDED MODELS SHOWING SOUTHWEST FLOW ALOFT AND HINTING OF
SHORTWAVES...AND TO COME IN LINE WITH SURROUNDING OFFICES...ADDED A
CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT.
BOUNDARY AND SOUTHWEST FLOW ALOFT KEEP CHANCE FOR PRECIP AS PER
GOING FORECAST THROUGH FRIDAY AND INTO SATURDAY. TEMPS CLOSE TO
GOING FORECAST OR MODIFIED A TAD GIVE LATEST NCEP NUMBERS. HIGHS
THURSDAY MAY HAVE TO BE TWEAKED DOWN A TAD.
.TOP...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR NORTHEAST AND EAST
CENTRAL KANSAS
KSZ010>012-021>024-026-034>040-054>056-058-059
FRANTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SAT MAY 11 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0354 PM 5 NE HADDAM KS .75 INCH HAIL
05/11/02 WASHINGTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT SAT MAY 11 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 2 NE ADA KS .75 INCH HAIL
05/11/02 OTTAWAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT SAT MAY 11 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 3 E DELPHOS KS .75 INCH HAIL
05/11/02 OTTAWAKSZ008>012-020>024-034>038-120100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 500 PM CDT SAT MAY 11 2002 THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH #282... REPUBLIC CLOUD SOME CITIES NO LONGER IN TORNADO WATCH #282... CONCORDIA TORNADO WATCH #282 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... WASHINGTON NEMAHA MARSHALL BROWN JACKSON CLAY RILEY POTTAWATOMIE OTTAWA GEARY WABAUNSEE DICKINSON MORRIS SOME CITIES STILL IN TORNADO WATCH #282... ABILENE JUNCTION CITY MANHATTAN CLAY CENTER MARYSVILLE HIAWATHA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
517 PM CDT SAT MAY 11 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0516 PM BENNINGTON KS .75 INCH HAIL
05/11/02 OTTAWAThe Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291337, 5291338, 5291339.